Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 53, NWS Blacksburg, VA

May 23, 2004Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2004, 3:01 PM EDT for Patrick County, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 3:01 PM EDT (19:01 UTC)
Expired
May 23, 2004, 3:45 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 231901
SVRRNK
VAC141-231945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 345 PM EDT

* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHARITY...OR ABOUT 6 MILES NORTHEAST OF WOOLWINE...AND MOVING
  NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE BLUE RIDGE PARKWAY IN PATRICK COUNTY AT 315 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3688 8026 3675 8030 3673 8006 3688 8014

$$

JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 9:15 AM EDT, 5 hours 46 minutes earlier.

Area forecast discussion, May 23, 9:15 AM EDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
915 AM EDT SUN MAY 23 2004

.DISCUSSION...

PLANNING TO SEND AN EARLY UPDATE AS TSRA HAVE ALRDY DEVELOPED ACROSS
THE WRN SLOPES IN RESPONSE TO WEAK MID LEVEL S/W OVER WEAK SFC
TROFFINESS AND SOME CONVERGENCE. EXPECT SOME OF THIS ACTIVITY TO
PUSH/DEVELOP EWD TOWARD THE BLUE RIDGE BY MIDDAY GIVEN EVEN BETTER
INSTAB/MOISTURE OFF MODIFIED/UNCAPPED RAOBS THAN SAT AND HIGH THETA-E
VALUES. MESO-ETA SUGGESTS ONCE WEAK TROF MOVES E THAT CAP WILL DEVELOP
ALOFT OVER THE FAR W WHILE CAPES MAX OUT ACROSS THE E. SINCE WARMTH
ALOFT HAS BEEN UNABLE TO HOLD THE LAST FEW DAYS...WILL RAISE POPS TO AT
LEAST 30S ALL AREAS AND MAY NEED TO GO HIGHER W PENDING RELEASE
COVERAGE. ALSO PROGGED INVERTED V SOUNDINGS AND MORE INSTAB POSE THE
POTENTIAL FOR AT LEAST ISOLD SVR SIMILAR TO SAT. OTRW SOME CLEANUP
OF MORNING WORDING AND ADDITION OF POPS W FOR CURRENT COVERAGE AND OUT
E AHEAD OF LEE TROF. THICKNESS AGAIN SHOWING TEMPS CLOSE TO 90 E AND
MAINLY 80S W OUTSIDE WHERE HEAVIER RAIN OCCURS.
&&

.CLIMATE...
RECORDS FOR THE NEXT COUPLE DAYS
TODAY             MONDAY
ROA  91/1957      ROA  91/1970
LYH  94/1941      LYH  93/1903
DAN  95/1953      DAN  93/1964
BLF  83/1988      BLF  83/1991
RNK  87/1953      RNK  84/1994

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

JH
Hazardous weather outlook, May 23, 10:02 AM EDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 AM EDT SUN MAY 23 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-241000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
1002 AM EDT SUN MAY 23 2004

.DAY ONE...

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE
REGION THROUGH EARLY THIS EVENING. SOME OF THE STORMS COULD BE
LOCALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...VERY HEAVY DOWNPOURS MAY CAUSE BRIEF FLOODING ESPECIALLY
IN LOCATIONS THAT SAW HEAVY RAIN ON SATURDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 23, 2:16 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             8 E MARTINSVILLE AIRPOR 36.63N 79.72W
05/23/2004  1.00 INCH        HENRY              VA   PUBLIC

0200 PM     TSTM WND DMG     8 E MARTINSVILLE AIRPOR 36.63N 79.72W
05/23/2004                   HENRY              VA   PUBLIC

            LARGE TREE BLOWN DOWN

&&

DOC
Local storm report, May 23, 2:20 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     2 W DOBSON              36.39N 80.76W
05/23/2004                   SURRY              NC   LAW ENFORCEMENT

            LARGE TREE BLOWN DOWN

&&

DOC
Local storm report, May 23, 2:32 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      8 E MARTINSVILLE AIRPOR 36.63N 79.72W
05/23/2004                   HENRY              VA   COUNTY OFFICIAL

            JONES CREEK OUT OF ITS BANKS. NUMEROUS MARTINSVILLE CITY
            STREETS FLOODED

&&

DOC
Local storm report, May 23, 2:54 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 SW WOODLAWN           36.68N 80.87W
05/23/2004  1.00 INCH        CARROLL            VA   PUBLIC

            OCCURRED IN THE CITY OF GALAX

&&

DOC
Local storm report, May 23, 2:55 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             5 W PENHOOK             36.98N 79.72W
05/23/2004  0.88 INCH        FRANKLIN           VA   PUBLIC

&&

DOC
Local storm report, May 23, 3:01 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             LAWSONVILLE             36.48N 80.25W
05/23/2004  0.75 INCH        STOKES             NC   PUBLIC

&&

DOC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 11:47 AM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford43 min
May 23, 12:57 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville48 min
May 23, 1:30 PM EDTFlash Flood WarningRNKHenry, City of Martinsville3 hr
May 23, 1:40 PM EDTSevere Thunderstorm WarningRNKPatrick35 min
May 23, 1:44 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville46 min
May 23, 2:01 PM EDTSevere Thunderstorm WarningRNKBedford44 min
May 23, 2:06 PM EDTSevere Thunderstorm WarningRNKFranklin39 min
May 23, 2:29 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax61 min
May 23, 2:40 PM EDTSevere Thunderstorm WarningRNKPittsylvania65 min
May 23, 3:27 PM EDTSevere Thunderstorm WarningRNKFloyd63 min
May 23, 4:06 PM EDTSevere Thunderstorm WarningRNKMontgomery54 min
May 23, 4:25 PM EDTSevere Thunderstorm WarningRNKGrayson50 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.